LINKEDINCOMMENTMORE

Dear Dr. Roach: My husband is a disabled Vietnam veteran. He was heavily exposed to Agent Orange, has PTSD, is an insulin-dependent diabetic, has had heart bypass surgery and has rheumatoid arthritis. He spends most days on the couch, sleeping. He has a lot of pain, even though he does take pain medicine and prednisone. He has taken methotrexate for his RA for many years, and he tried Humira, which didn’t help him. He is not interested in trying new drugs.

As you can imagine, he already takes a ton of medicine for his many chronic conditions. No doubt they, too, impact his situation.

We have been to many doctors, and honestly, he has lost all faith in the medical community.

We also live in a rural area without a lot of doctors, and seeing a specialist in the closest city (100 miles or more) is difficult for him; he just doesn’t have the stamina — or the desire — to take these lengthy trips. He is treated at the Veterans Affairs clinic, about 15 miles away.

I’m writing to you as a last resort. I’m not asking for a diagnosis. All I really want to know is the truth: Is his situation — pain, fatigue, inactivity — “normal” for someone with all his medical issues? I have asked other doctors, and their eyes seem to glaze over and I never get an answer. You see all these commercials on TV where people with debilitating diseases take a pill and everything is wonderful. Sure, we would like to see a cure — even a little bit of improvement would be great — but I just would like to know if his situation is, as his very first doctor said, “the nature of the beast.”

I’m not asking for a miracle, just the truth. If you have any answers, suggestions or ideas, I’d like to hear them.

M.W.

Dear M.W.: I am sorry to hear of the difficulties your husband has had. All of his conditions (PTSD, diabetes, coronary artery disease with bypass surgery and rheumatoid arthritis) can cause fatigue. Rheumatoid arthritis almost always causes pain, which can be exacerbated by his other conditions. His medications (at least, the methotrexate, and based on his other conditions, potentially many others) can cause fatigue, as you suggest.

I can’t answer what is “normal,” but I can say that his degree of impairment is not unusual. The sad truth is that, despite tremendous improvements in our ability to manage these conditions, we do not always get the success we would like to see and that you see on television. If his doctors have not been as forthright as they could have been about the limitations of our treatments, perhaps he wouldn’t have lost faith in them.

My last point, and one I hope may be helpful, is that improvements in function — maybe small, maybe more than small — are possible, even probable, when the goal of care is switched from “cure” (so unlikely as to be miraculous) to “improvement.” When done (and it can be by his current doctor, or with the help of a palliative care consultant), then the mental switching of gears sometimes enables doctors to remove many potentially toxic drugs (especially opiates) and possibly find others with less potential for side effects. An exercise program, best directly supervised by a physical therapist, might have great effect. A frank discussion of goals of care is, in my mind, the most beneficial intervention your husband can have with his doctors.

Readers may email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/1MMo9AC